Your Questions About Adhd Medications And Weight Loss

Sandy asks…

Lexapro & weight gain?

I have an eating disorder (bulimia), depression, and ADHD. My psychiatrist has recently changed my antidepressant from prozac to lexapro, and I’m on adderall for the ADHD. I’ve been reading about lexapro’s side effects online and a lot of people have said that the medication caused them to gain weight. This information is really important to me because I just got out of treatment for my ED, am in recovery, and REALLY don’t want to end up using eating disorder behaviors to counteract any weight gain caused by my meds. Even if the lexapro does cause weight gain, would the adderall possibly negate that because of its tendency to cause weight loss? I know that this question is better suited for me to ask my doctor, but I already know what her response would be. She would tell me that I shouldn’t coose my antidepressant based on whether or not I’ll gain weight, but by how well it rids me of depression. Excuse the expression, but duh; I already know that, and gaining weight will just send me right back into my eating disorder. So any information would be extremely helpful!

Peace & Good Health

barry jennings answers:

You don’t say why your anti-depressant was switched; because i do not know that the best answer i can give you is that wellbutrin is pretty much the only anti-depressant that causes weight loss.

Weight gain is a perfectly valid and normal reason for switching anti-depressants.

Daniel asks…

Developing a tolerance to ADHD meds?

I’m 23 years old, out of college, and was recently prescribed Vyvanse by my psych. This is my first time taking any meds for ADHD.

He gave me 60 30mg pills for the month. He said start on 30mg, and if I feel like I need more, try a second pill.

On Monday, I took 1 30mg pill. Within an hour, I started having a feeling of euphoria as well as a headache. Despite the headache, I was able to focus like I never have before. I also had trouble going to sleep that night. No appetite. (For an overweight person such as myself, this was good news).

On Tuesday, I took the same dosage and felt the same effects. The headache wasn’t as bad, I was just as focused and still had not much of an appetite. I didn’t have as much trouble sleeping.

On Wednesday, same dosage with euphoria and only a slight headache, but my appetite seemed to be returning, but not full force. My focus level was improved but not nearly as noticeable as it was on Monday and Tuesday. It also wore off within 8-ish hours rather than 12-14 like the previous two days.

This morning, I took 30mg again. The euphoria was slight, no headache, and my appetite and focus were almost like I hadn’t taken the drug at all. All the effects seemed slight and distant. So, about an hour ago, I took a second 30mg pill. The euphoria is as intense as it was on Monday (maybe even more), my appetite is gone again, and my focus is great.

But this concerns me. It took only three-four days for my body to adjust to the 30mg dose. And now I’m on 60mg. How long before I adjust to that? 70mg is the highest dose you can get, so it’s disheartening to think that this dose will stop working in a week or so and I’ll be back to square one living with ADHD and being one step closer to losing my job.

So, here are my questions:

1. Is this just my body telling me that I need more 30mg? I am a big guy with a high tolerance for alcohol, so I don’t know if that translates to needing a higher dose or not.

2. Do people normally gain a tolerance for stimulants to the point where they no longer work without taking dangerous amounts? If that’s the case, what can I do to prevent this?

3. If the same thing happens with the 60mg dose (it stops helping me), what’s my next step?

4. Do ADHD patients have to switch meds frequently to avoid tolerance?

5. Will the suppressed appetite symptoms go away, too? I know the medication shouldn’t be used for weight loss, but I am very overweight, and compulsive eating and overeating is one of my ADHD symptoms.

6. What about the euphoria? If the euphoria fades, is that a sign that my focus level will begin declining as well?

barry jennings answers:

You did an excellent job tracking and documenting effects and change for each period. Please print out a copy for your next visit with the psych. I hope that people with similar experiences show up and give you some personal insight, but follow the doc’s advice, and don’t exceed maximum dosages for any given period. Hundreds of people of varying weight have been tested before dosages are suggested. Your body very well may just be finding its niche; furthermore, the side effect of weight loss may soon balance and justify the lower dosages!

Here’s some important information on meds being used to treat adults with ADHD: http://www.medscape.com/viewarticle/5461…

As your medication seems to have made a dramatic change (for the better) at the onset of your taking it, it will likely not be changed. Also, persons who show any *biological* tolerance to ADHD meds appear to be in a small minority; you may be one of those, but psychological possibilities would be worth exploring.

Below are some suggestions from the website above that may address your questions:

“Medscape: What are the considerations in dosing psychostimulants in adults?

Dr. Steinhoff: With stimulants, the higher the dose, the better the desired effect and the greater the likelihood of side effects. So, one should be aggressive with the dosing but very sensitive to side effects. Affective and mood blunting can occur with higher doses of stimulants, and dry mouth can sometimes be uncomfortable. These are dose-related side effects that might limit one’s ability to dose higher, but generally one would want to dose as high as possible with tolerable side effects.

It’s important to mention some numbers because clinicians may think they’re dosing high when they’re really not. In an open-label continuation study of MAS XR in adults,[5] 41% were on 60 mg per day and around 39% were on 40 mg per day. In a randomized, controlled trial of adults treated with OROS methylphenidate, the average dose was 81 mg with standard deviation of 32 mg.[6] Without this frame of reference, clinicians may be nervous about going over 54 or 72 mg of OROS methylphenidate.

Medscape: How do you counsel patients on the commonest adverse effects of psychostimulants, and do they diminish over the course of treatment?

Dr. Steinhoff: I tell them from the very beginning that the higher the dose, the better the effect, and that I want them to partner with me to look for beneficial effects as well as side effects. Common ones are diminished appetite, some difficulty sleeping at night, dry mouth, and sometimes irritability or blunting of mood. Typically, I titrate the medication starting with a low dose (36 mg Concerta, 20 mg Adderall XR), increasing it on an every-other-week basis, and carefully asking about side effects. If patients are having side effects, I tell them that the goal is to find the optimal dose; there’s no need to suffer, but some side effects diminish over time if they can be tolerated temporarily at the beginning.

Medscape: How much time should the clinician persist with a trial of medication before switching to an alternative if the response seems suboptimal?

Dr. Steinhoff: Well, the most important thing is dosing — with too low a dose, one may get little effect and erroneously conclude that the medication is ineffective for that patient. In children, we often increase dose at 1-week intervals, but that’s probably a minimum for adults because it’s harder to observe symptom changes. At any rate, an adequate medication trial is not a matter of time per se as much as a process of careful observation of symptom change and dosing to optimal benefit and minimal side effects. Getting the process right is what matters.

If, at the optimal dose of the first medication, the patient has side effects without a dramatic benefit, one would switch medication class. For instance, starting with OROS methylphenidate, one would increase dose until side effects emerged, and if there was inadequate effect, switch to MAS XR. Adults are much better than children about reporting their experience and often are able to articulate subtle differences among different classes of medication and different doses.

Medscape: What’s the longest study you’re aware of that followed adults receiving psychostimulant treatment, and does one ever see tolerance or loss of efficacy over time?

Dr. Steinhoff: The longest study that I’m aware of is the MAS XR 2-year study.[5] It was the FDA pivotal trial with an initial double-blind, placebo-controlled, forced-dose phase with 20, 40, and 60 mg. Patients continued in a 2-year open-label extension study with individualized dosing. Dose crept up slightly over the 2 years, which is not uncommon.

There is some debate as to whether some patients develop tolerance over time or whether expectations change, such that they grow accustomed to the experience on the medication and hope for a little bit more. It’s not clear that it’s really a biologic tolerance. If it is, I think it’s in a small group and is a very small effect.”

Best wishes to you.

Powered by Yahoo! Answers

Leave a Reply

Your email address will not be published. Required fields are marked *